Alert archive / Michigan / Special Weather Statements in 2021

Special Weather Statement, NWS Gaylord, MI

July 24, 2021Kalkaska County, Michigan

NWS Gaylord, MI issued this special weather statement at Jul 24, 2021, 9:28 AM EDT for Kalkaska County, Michigan. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2021, 9:28 AM EDT (13:28 UTC)
Expired
Jul 24, 2021, 10:00 AM EDT
In force
32 min
Issued by
NWS Gaylord, MI
Hail
0.00 in
Wind
40

County Kalkaska County, MI

The radar

The NCL Michigan radar (KAPX), 40 km from the middle of the area, began a volume at 13:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 1.5 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2021-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 597 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2021-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
597 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted.

300 
WWUS83 KAPX 241328
SPSAPX

Special Weather Statement
National Weather Service Gaylord MI
928 AM EDT Sat Jul 24 2021
 
MIZ027-241400-
Kalkaska MI-
928 AM EDT Sat Jul 24 2021

...A strong thunderstorm will impact portions of Kalkaska County
through 1000 AM EDT...

At 926 AM EDT, Doppler radar was tracking a strong thunderstorm over 
South Boardman, or 7 miles southwest of Kalkaska, moving east at 50 
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

This strong thunderstorm will be near...
  Kalkaska and Sharon around 935 AM EDT.
  Sigma and Darragh around 940 AM EDT.

Other locations impacted by this storm include Blue Lake Township.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4474 8533 4486 8485 4460 8485 4455 8533
TIME...MOT...LOC 1326Z 256DEG 48KT 4466 8528 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

JZ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Jul 24, 5:36 AM EDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jul 24, 5:36 AM EDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
536 AM EDT Sat Jul 24 2021

.NEAR TERM...(Today through Tonight)
Issued at 232 AM EDT Sat Jul 24 2021

Impactful weather: Showers and thunderstorms. Severe storms possible
with damaging winds being the primary threat, and to a lesser
degree, large hail.

Pattern synopsis and forecast:

Shallow upper ridging was pressing east of nrn Michigan early this
morning, while shortwave troughing was working it's way across srn
Canada and the nrn Plains. This wave was aiding in deep sfc low
pressure in far nrn Manitoba, which had a trailing cold front back
through MN/SD. A warm front extended SE of the low pressure through
the western Great Lakes. While the greatest instability was within
the warm sector east of the cold front and south of the warm front,
elevated instability off 200-600j/kg was over nrn Michigan with less
than impressive 25-30kt 0-6km effective bulk shear. Not really a
good setup for anything severe/organized, but enough for some
isolated to scattered thunderstorms in eastern upper.

The shortwave trough will press through our neck of the woods today
into this evening, with the warm front lifting through this morning,
with decent forcing (strongest in eastern upper) from upper jet
divergence and theta-e convergence, resulting in a period of showers
and some thunderstorms. Again, not looking for anything severe, and
best coverage in eastern upper. Then as typically can be the case,
things become a little more nebulous. Still looking like some fairly
extensive cloudiness will inhibit good diurnal heating (latest
guidance really wanted to bring high temperature down into the upper
half of the 70s in many places today). That said, considering it's
late July, good a decent enough feeling that even some marginal
clearing will bring in warmer conditions, and kept high temperatures
in the lower 80s most areas. This will result in several hundred to
1500j/kg of ML/MUCAPE (greatest in the SE third of the CWA, and
least north of M-68, including eastern upper. Wind fields do
increase as well, with 0-6km effective bulk shear maybe in the 35 to
40 knot range. Much more favorable for organized storms, and we
remain in a slight chance for severe in that SE third of the CWA,
and a marginal elsewhere. The primary threat continues to be
damaging winds, and to a lesser degree, large hail, and to an even
smaller degree, maybe a tornado in nrn lower/more so NE lower.
Strongest activity is still expected this afternoon into early this
evening, before the cold front passes, and drier air/clearing and
diminishing instability arrive. Could even see some patchy fog in
low lying areas.

High temperatures will largely be in the upper 70s to lower half of
the 80s, with lows tonight in the upper 50s to lower half of the
60s.

&&

.SHORT TERM...(Sunday through Monday)
Issued at 232 AM EDT Sat Jul 24 2021

...Very Warm and Less Humid...

High impact weather: None is expected.

Weak surface high pressure and steady to slowly rising heights aloft
are expected to lead to rain free but very warm conditions through
the short term. Highs in the mid and upper 80s with lows in the
upper 50s and low 60s. Humidity levels will be down though with
dewpoints generally in the more comfortable 50s.

.LONG TERM...(Monday night through Friday)
Issued at 232 AM EDT Sat Jul 24 2021

...Continued Very Warm with Periodic Rain Chances...

High impact weather potential: Low at this time but stronger
thunderstorms are a possibility Tuesday into Wednesday.

A large upper level ridge encompassing much of the western and
central states leaves a northwest flow aloft across the Great Lakes
region. Periodic short waves moving through this flow will bring
occasional chances for showers and thunderstorms across the region,
mainly Monday night into Thursday and especially Tuesday and
Wednesday. Temperatures will continue to be well above normal
(especially as far as daytime highs) with perhaps not as warm
conditions arriving toward the end of the week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 532 AM EDT Sat Jul 24 2021

A warm front will lift through nrn Michigan today, which will be
followed by a cold front tonight. This will bring a few rounds of
showers and thunderstorms to the airports, and a period of gusty
southerly winds this afternoon. There is also a chance for some
severe storms, with damaging winds being the primary threat, and
to a lesser degree, large hail. Winds shift more westerly tonight,
with drier air sweeping into the region, ending rainfall chances.
CIGS will lower into a period of MVFR/IFR this morning, before
returning to VFR later today through tonight.

&&

.MARINE...
Issued at 232 AM EDT Sat Jul 24 2021

A warm front will lift through nrn Michigan today, which will be
followed by a cold front tonight. This will bring showers and
thunderstorms to most nearshore waters, along with the possibility
of low end advisory southerly wind speeds today, before shifting
more westerly tonight into Sunday. Will go ahead and issue an
advisory for much of Lake Michigan and portions of Lake Huron. The
next chance of showers and storms arrives Monday night into Tuesday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY until 7 PM EDT this evening for LHZ348-349.
LM...SMALL CRAFT ADVISORY until 5 PM EDT this afternoon for LMZ323-
     342-344>346.
LS...NONE.
&&

NEAR TERM...SMD
SHORT TERM...AS
LONG TERM...AS
AVIATION...SMD
MARINE...SMD
Hazardous weather outlook, Jul 24, 9:22 AM EDT, 6 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
922 AM EDT Sat Jul 24 2021

MIZ016>018-020>036-041-042-086>088-095>099-251200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
922 AM EDT Sat Jul 24 2021

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

Heavy rain will result in isolated flooding and flash flooding in
parts of northwest lower Michigan this morning.

Scattered thunderstorms are expected today into early this evening
across northern Michigan, and there is a chance that some storms
become severe, with damaging winds being the primary threat, and
to a lesser degree large hail. The greatest threat for severe
storms will be along and south of a line from Cadillac to Alpena.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is another chance for thunderstorms on Monday night and Tuesday,
and again Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-251200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
922 AM EDT Sat Jul 24 2021

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

Thunderstorms are expected today into this evening, and there is
a chance that some storms become severe, with damaging winds being
the primary threat, and to a lesser degree large hail. The best
chance will be over portions of Lake Huron, south of Alpena.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is another chance for thunderstorms on Monday night and Tuesday,
and again Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

JZ

In the hours before

Special weather statement, Jul 24, 8:17 AM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Gaylord MI
817 AM EDT Sat Jul 24 2021

MIZ020-241315-
Leelanau MI-
817 AM EDT Sat Jul 24 2021

...Thunderstorms with heavy rain impacting portions of Leelanau
County...

Doppler radar indicated persistent thunderstorms with heavy rain
over western and northern Leelanau County this morning. Radar
estimates of 2 inches of rain or greater were seen from Glen Arbor
to Leland to Northport. In the Northport area, a spotter measured
2.42 inches of rain.

Rainfall should become less heavy over the next hour. However,
these rainfall amounts may be enough to produce minor flooding.

HAZARD...Heavy rain.

SOURCE...Radar indicated.

IMPACT...Minor flooding possible in places that drain poorly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4495 8606 4494 8602 4500 8595 4498 8584
      4505 8581 4511 8573 4515 8570 4524 8553
      4524 8551 4523 8550 4491 8558 4479 8608
      4493 8610
TIME...MOT...LOC 1211Z 240DEG 49KT 4492 8581

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

JZ
Local storm report, Jul 24, 8:25 AM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
825 AM EDT SAT JUL 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HEAVY RAIN       3 W OMENA               45.06N 85.65W
07/24/2021  M2.42 INCH       LEELANAU           MI   COCORAHS

            COCORAHS STATION MI-LL-1 NORTHPORT 5.0 SSW.

&&
Local storm report, Jul 24, 9:18 AM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
918 AM EDT SAT JUL 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 AM     HEAVY RAIN       2 ESE TRAVERSE CITY     44.74N 85.56W
07/24/2021  M1.68 INCH       GRAND TRAVERSE     MI   ASOS

            1 HOUR TOTAL AT TVC CHERRY CAPITAL AIRPORT.

&&

JZ
Special weather statement, Jul 24, 9:28 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
928 AM EDT Sat Jul 24 2021

MIZ027-241400-
Kalkaska MI-
928 AM EDT Sat Jul 24 2021

...A strong thunderstorm will impact portions of Kalkaska County
through 1000 AM EDT...

At 926 AM EDT, Doppler radar was tracking a strong thunderstorm over
South Boardman, or 7 miles southwest of Kalkaska, moving east at 50
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Kalkaska and Sharon around 935 AM EDT.
  Sigma and Darragh around 940 AM EDT.

Other locations impacted by this storm include Blue Lake Township.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4474 8533 4486 8485 4460 8485 4455 8533
TIME...MOT...LOC 1326Z 256DEG 48KT 4466 8528

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 3:08 AM EDTSmall Craft AdvisoryAPX16 hr
Jul 24, 8:17 AM EDTSpecial Weather StatementAPXLeelanau58 min
Jul 24, 8:59 AM EDTFlash Flood WarningAPXLeelanau3 hr
Jul 24, 9:17 AM EDTFlash Flood WarningAPXGrand Traverse, Leelanau3 hr
Jul 24, 9:33 AM EDTFlash Flood WarningAPXAntrim, Grand Traverse, Kalkaska3 hr
Jul 24, 12:52 PM EDTSpecial Weather StatementAPXMissaukee, Roscommon38 min
Jul 24, 1:11 PM EDTSpecial Weather StatementAPXRoscommon34 min
Jul 24, 1:33 PM EDTSpecial Weather StatementAPXGladwin, Ogemaw, Roscommon27 min
Jul 24, 1:53 PM EDTSpecial Weather StatementAPXOgemaw37 min
Jul 24, 2:09 PM EDTSpecial Marine WarningAPX66 min
Jul 24, 2:29 PM EDTSpecial Weather StatementAPXArenac46 min
Jul 24, 3:16 PM EDTSevere Thunderstorm WarningAPXArenac29 min
Jul 24, 3:21 PM EDTSevere Thunderstorm WarningAPXGladwin54 min

Nearby

Special Weather Statements in Michigan, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.